Pennsylvania, 2003

Flash Flood in Pennsylvania, July 22, 2003

July 22, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 9:49 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 9:49 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT TUE JUL 22 2003

WILL UPDATE ZONES TO REMOVE AFTERNOON REFERENCES. FLOOD WATCH CONTINUES
FOR THE NORTHERN COUNTIES WHERE 2 TO 5 INCHES OF RAIN FELL YESTERDAY.
SOME SCATTERED CONVECTION BREAKING OUT ACROSS SWRN PA AND NORTHEAST
OHIO, BUT NO SIGNIFICANT ACTIVITY IN THE WATCH AREA YET.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONE OHZ041.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020...PAZ022.

WV...NONE.

RSD
Hazardous weather outlook, Jul 22, 4:15 AM EST, 8 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER,
VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND
ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO.

THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS
AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE
PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/.
ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 22, 12:28 PM EST, 32 minutes before
OHZ041-PAZ007-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT TUE JUL 22 2003

...HEAVY RAIN AND WIND EXPECTED...

STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND GUSTY WINDS BETWEEN 40
AND 50 MPH THROUGH 2:30...ESPECIALLY BETWEEN HOMEWORTH...NORTH
GEORGETOWN...AND SALEM.

THE NATIONAL WEATHER SERVICE IS MONITORING THE SITUATION FOR
POSSIBLE WARNINGS. PAY ATTENTION FOR FURTHER UPDATES.

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Venango

When
July 22, 1:00 PM EST to 1:45 PM EST
Where
Venango County, Oil City
Reported by
TRAINED SPOTTER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Creeks caused flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370825.